- About 115 persons die in the US due to opioid overdose and injectable illegal opioids are the most common cause of drug overdose-related deaths
- A person who has overdosed can be saved if detected in a timely fashion since there is an antidote called naloxone
- The SecondChance smartphone App accurately detects opioid overdose in about 90% cases and could try and call a close relative or friend or the emergency services to come to the personís rescue
The SecondChance smartphone App accurately detects opioid overdose by
monitoring the user's breath from as far as three feet away and also picks up
slowing or absence of movement and can potentially save the person's life
according to a team of scientists at the Washington University who developed
the SecondChance App.
The App works on the principle of sonar (sound navigation and ranging) to monitor the drug user's breathing. The findings of the study appear in the journal Science Translational Medicine.
Efficacy of SecondChance App in Detecting Decreased Breathing
- For the study, the team worked with users at the Insite supervised injection facility in Vancouver, Canada. Interestingly, Insite is the first legal site that allows consumption of opiates in North America.
- The two parameters that the team was looking to identify included when the breathing rate dropped to 7/ minute and when it stopped. Typically in a hospital health personnel will hurry to see if a patient is okay if the breath rate dropped to below 8/minute
- During the study, participants at Insite wore monitors on their chests that tracked breathing rates
- The participants were advised to prepare the drugs for use routinely and the team monitored the persons one minute prior to injection to get a baseline breathing rate for their algorithm
- After this, the team monitored the participants during the injection and for five minutes after since that is the most usual time for symptoms of overdose to occur
- Out of the 94 volunteers who tried out the SecondChance algorithm, 47 had a breathing rate of 7/ minute or slower, 49 stopped breathing for a considerable period, and two people had an overdose event that needed oxygen, ventilation and/or naloxone treatment.
Testing If SecondChance App Detects Actual Opioid OverdoseThe team also wished to check if the App could detect actual overdose as these were not encountered commonly at InSite facility
- For this, the team worked with anesthesia teams at University of Washington Medical Center to artificially 'simulate' overdoses in an operating room, while the App monitored the patient's breathing and detected an overdose event
- The team enlisted otherwise healthy participants undergoing planned surgery and after getting their consent they were given standard anesthetic medications that caused cessation or slowing of breathing for 30 seconds and the App tracked these episodes
- The algorithm correctly identified 19 out of the 20 simulated overdose events. In the one case it was incorrect, the patient's rate of breathing was just above the algorithm's threshold
Making the App Interactive
- Right now, the Second Chance is only monitoring the people who use it and the team would like the app to interact with them, eventually
- In future, when the App detects decreased breathing it should send an alarm to the person to try and make him respond
- If there is no response, the phone should alert the emergency services for help to come and administer naloxone and other emergency aid
How Does the SecondChance App Work?
- The SecondChance App works on the principle of SONAR (sound navigation and ranging). It sends silent sound waves from the phone to the person's chest and then monitors the reflected sound waves and looks for specific breathing patterns.
- Also, it monitors the movement of the person to track their breathing as they keep shifting
- The App can also detect certain characteristic movements that may occur with opioid overdose such as slumping forward of the head
SummaryThe SecondChance App can potentially save the lives of opioid users by detecting overdose quickly so that opioid effects can be reversed with naloxone.
- Opioid overdose detection using smartphones - (http://stm.sciencemag.org/content/11/474/eaau8914)